MAUDE Adverse Event Report: MEDTRONIC MED REL MEDTRONIC PUERTO RICO RESTORE ULTRA; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF

MEDTRONIC MED REL MEDTRONIC PUERTO RICO RESTORE ULTRA; STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Model Number 37712
Medical Device Problem Codes Material Frayed (1262); High impedance (1291); Overheating of Device (1437); Inappropriate/Inadequate Shock/Stimulation (1574)
Health Effect - Clinical Codes Burning Sensation (2146); Discomfort (2330); Complaint, Ill-Defined (2331); Electric Shock (2554)
Date of Event 12/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: product id: 37712, serial#: (b)(4), implanted: (b)(6) 2013, product type: implantable neurostimulator.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a consumer and manufacturer representative regarding a patient who was implanted with a neurostimulator for other chronic/intract pain (trunk/limbs), cervical/neck, and spinal pain.It was reported that the patient had 2 implanted systems.The patient went to charge the right implantable neurostimulator (ins) and the implantable neurostimulator recharger (insr) showed it was too hot.The patient turned off the implantable neurostimulator recharger (insr) and turned it back.When it was turned on it was like a blow out, it was a shock and burn that left a big welt on their back.They could feel the shock all the way to their neck.The consumer could hardly bet back inside the patient programmer to turn it down.The patient could not eat and really thought they burned something.They were shocked while charging the ins which resulted in a burn on their skin.There were no related falls or traumas.The manufacturer representative saw the patient on (b)(6) 2019.The left ins had impedances >10000 ohms on every contact and were placed peripherally in the back of the patient's neck.The patient had great discomfort and they did not want to be programmed.The second ins was located in the right upper buttock and had peripheral leads in the patient's back.Contacts 11 and 15 were >10000 ohms but the rest were functioning properly and the stimulation was working as usual.The health care provider (hcp) clinic examined the patient and found no sign of topic burn.The manufacturer representative stated that they were surprised the patient felt the burning sensation in their neck when they were charging the right ins because those leads did not go to the patient's neck.An x-ray was performed and found that the leads were in the correct locations.The patient had a consult with their health care provider (hcp) on (b)(6) 2019 to discuss options.No further complications were reported.
 
Additional Manufacturer Narrative
Product id neu_recharger_acc, serial# unknown, product type: recharger.Product id 37712 , serial# (b)(4), implanted: (b)(6) 2013, product type: implantable neurostimulator.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received from the rep.It was reported that the hcp plans to start replacing components starting with the generator and recheck impedances, if they persist, he will then change the next component which would be the extensions and finally change the leads if the impedances are still there.The procedure is not scheduled yet.The cause of the burning during recharge was not of definitive determination.  a fray in the charging cable was observed by the rep at the follow up appointment and the high impedances in the leads would be rep's guess.  rep advised the patient to stop using that charging cable and to call patient services to get a replacement.  the patient has 2 different systems so he had another charging cable.  both generators are the same age and will be replaced at the same time.  because of this, the patient elected to not get a replacement charger and just use the one good charging cable until he gets his new generators with different charging cables.The cause of the high impedances was not determined.No further complications were reported.

Brand Name
RESTORE ULTRA
Common Device Name
STIMULATOR, SPINAL-CORD, TOTALLY IMPLANTED FOR PAIN RELIEF
Manufacturer (Section D)
MEDTRONIC MED REL MEDTRONIC PUERTO RICO
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
MDR Report Key9560710
Report Number3004209178-2020-00395
Device Sequence Number14068676
Product Code LGW
UDI-Device Identifier00613994842336
UDI-Public00613994842336
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P840001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Model Number37712
Device Catalogue Number37712
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2019
Supplement Date Received by Manufacturer01/07/2020
Initial Report FDA Received Date01/07/2020
Supplement Report FDA Received Date01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR